2 292

Cited 8 times in

Severe hyponatremia following radioactive iodine therapy in patients with differentiated thyroid cancer

Authors
 Kim Seung Kyu  ;  Yun Gi Young  ;  Kim Ki Hyun  ;  Park Seung Kyo  ;  Choi Hoon Young  ;  Ha Sung Kyu  ;  Park Hyeong Cheon 
Citation
 THYROID, Vol.24(4) : 773-777, 2014 
Journal Title
 THYROID 
ISSN
 1050-7256 
Issue Date
2014
MeSH
Aged ; Diet/adverse effects ; Drinking ; Female ; Humans ; Hyponatremia/blood ; Hyponatremia/etiology* ; Hypothyroidism/etiology ; Iodine/administration & dosage ; Iodine Radioisotopes/adverse effects* ; Radiopharmaceuticals/adverse effects ; Risk Factors ; Sodium/blood ; Thyroid Neoplasms/pathology ; Thyroid Neoplasms/radiotherapy* ; Thyroid Neoplasms/therapy ; Thyroidectomy
Abstract
Background: Symptomatic hyponatremia in association with radioactive iodine (RAI) therapy for differentiated thyroid cancer has rarely been reported. Due to the increasing incidence of thyroid cancer worldwide, more patients are now receiving postoperative RAI therapy. We report two cases of life-threatening severe hyponatremia in association with RAI therapy. Summary: Two elderly female patients who had bilateral thyroidectomies for their thyroid cancer underwent a low-iodine diet and levothyroxine withdrawal for two weeks prior to RAI therapy. Upon admission, the patients were given 130 mCi (4810 MBq) and 150 mCi (5550 MBq) of 131I respectively, and oral hydration (two to three liters of water daily) to increase the frequency of emptying the bladder of RAI. Both patients completed their RAI therapy without significant complications and were discharged from hospital. Two days after discharge, both patients were admitted to the emergency room with complaints of severe nausea and dizziness. Initial laboratory tests revealed that they were in a hypothyroid state and had severe hyponatremia with a serum sodium level of 108 mEq/L. The symptomatic hyponatremia responded to intravenous hypertonic saline infusion and thyroid hormone replacement, and the patients made a full recovery. The low-iodine diet and hypothyroid state with overzealous hydration in the setting of RAI therapy may have provoked severe hypotonic hyponatremia. Conclusion: Hypothyroid patients after undergoing RAI therapy, especially the elderly, are at an increased risk for serious hyponatremia and should be monitored closely.
Full Text
http://online.liebertpub.com/doi/abs/10.1089/thy.2013.0110
DOI
10.1089/thy.2013.0110
Appears in Collections:
1. College of Medicine (의과대학) > Dept. of Internal Medicine (내과학교실) > 1. Journal Papers
Yonsei Authors
Park, Seung Kyo(박승교) ORCID logo https://orcid.org/0000-0001-9868-353X
Park, Hyeong Cheon(박형천) ORCID logo https://orcid.org/0000-0002-1550-0812
Yun, Gi Young(윤지영)
Choi, Hoon Young(최훈영) ORCID logo https://orcid.org/0000-0002-4245-0339
Ha, Sung Kyu(하성규)
URI
https://ir.ymlib.yonsei.ac.kr/handle/22282913/98492
사서에게 알리기
  feedback

qrcode

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.

Browse